Northern Health is sounding the alarm on potentially contaminated street drugs.
Benzodiazepines, or “benzos” have made their way into street drugs in the region.
“Benzos are a type of medication that ‘depresses’ or slows down your brain activity,” the notice from Northern Health reads. “When benzos are mixed with opioids (down) there is a higher risk of overdose.”
Benzos do not respond to naloxone — a medication used to counter the effects of opioid overdose — as their chemical structure is different. Northern Health still recommends giving the opioid-blocker during an overdose event, in case opioids are also present.
Northern Heath recommends calling 911, and giving rescue breaths if a person is experiencing a benzos-related overdose.
“Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is NOT breathing at least 10 times a minute,” the notice adds. “Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic.”
The notice recommends users not use drugs alone, and stagger doses so someone will be able to respond. If alone, download the Lifeguard app. The app will connect users with 911 if there is an overdose event.
“Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal,” the notice reads. “For more harm reduction information in the context of COVID-19, call the Northern Health COVID-19 Virtual Clinic and Information Line at 1-844-645-7811 and visit the BCCDC.”
Do you have something to add to this story, or something else we should report on? Email: firstname.lastname@example.org